Alert archive / North Dakota / Wind Advisories in 2024
Wind Advisory 23, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Jun 28, 2024, 2:20 AM MDT for Bowman County, Slope County, North Dakota. It took effect at Jun 28, 2024, 2:00 PM MDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2024, 2:20 AM MDT (08:20 UTC)
- In effect from
- Jun 28, 2024, 2:00 PM MDT
- Expired
- Jun 28, 2024, 9:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Bismarck, ND
Counties Bowman County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 216 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 730 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
688 WWUS73 KBIS 280820 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 320 AM CDT Fri Jun 28 2024 NDZ040-043-281630- /O.NEW.KBIS.WI.Y.0023.240628T2000Z-240629T0300Z/ Slope-Bowman- Including the cities of Bowman and Marmarth 220 AM MDT Fri Jun 28 2024 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING... * WHAT...West winds up to 30 mph with gusts up to 45 mph expected. * WHERE...Bowman and Slope Counties. * WHEN...From 2 PM this afternoon to 9 PM MDT this evening. * IMPACTS...Things left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ CJS
4 follow-up statements
117 WWUS73 KBIS 281143 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 643 AM CDT Fri Jun 28 2024 NDZ040-043-281945- /O.CON.KBIS.WI.Y.0023.240628T2000Z-240629T0300Z/ Slope-Bowman- Including the cities of Bowman and Marmarth 543 AM MDT Fri Jun 28 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING... * WHAT...West winds up to 30 mph with gusts up to 45 mph expected. * WHERE...Bowman and Slope Counties. * WHEN...From 2 PM this afternoon to 9 PM MDT this evening. * IMPACTS...Things left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ CJS
755 WWUS73 KBIS 281919 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 219 PM CDT Fri Jun 28 2024 NDZ040-043-290300- /O.CON.KBIS.WI.Y.0023.240628T2000Z-240629T0300Z/ Slope-Bowman- Including the cities of Marmarth and Bowman 119 PM MDT Fri Jun 28 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...West winds up to 30 mph with gusts up to 45 mph expected. * WHERE...Bowman and Slope Counties. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Things left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Anglin
159 WWUS73 KBIS 282333 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 633 PM CDT Fri Jun 28 2024 NDZ040-043-290300- /O.CON.KBIS.WI.Y.0023.000000T0000Z-240629T0300Z/ Slope-Bowman- Including the cities of Bowman and Marmarth 533 PM MDT Fri Jun 28 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...West to northwest winds up to 30 mph with gusts up to 45 mph expected. * WHERE...Bowman and Slope Counties. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Things left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Hamilton
088 WWUS73 KBIS 290303 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1003 PM CDT Fri Jun 28 2024 NDZ040-043-290415- /O.EXP.KBIS.WI.Y.0023.000000T0000Z-240629T0300Z/ Slope-Bowman- Including the cities of Bowman and Marmarth 903 PM MDT Fri Jun 28 2024 ...WIND ADVISORY HAS EXPIRED... Winds have diminished below advisory criteria. $$ Hamilton
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jun 28, 12:07 AM MDT, 2 hours 13 minutes earlier. Its key messages:
- The threat of severe thunderstorms has ended for the night for all of western and central North Dakota.
- Chances of showers and thunderstorms return Friday and Friday night (low chances south to high chances north).
Area forecast discussion, Jun 28, 12:07 AM MDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 107 AM CDT Fri Jun 28 2024 .KEY MESSAGES... - The threat of severe thunderstorms has ended for the night for all of western and central North Dakota. - Chances of showers and thunderstorms return Friday and Friday night (low chances south to high chances north). && .UPDATE... Issued at 107 AM CDT Fri Jun 28 2024 Boundary layer stability continues to constrain the intensity of the remaining complex of storms that's crossing Dickey and LaMoure Counties as of 06 UTC, so the threat of severe storms has ended for the night across all of western and central ND. We therefore cancelled the remainder of the Severe Thunderstorm Watch. Other- wise, only minor changes were made to the overnight forecast with this update. A cold front extends from Crosby to Tioga, Dickinson, and Hettinger as of 06 UTC and is forecast to move east overnight. A low chance of showers and storms remains along and ahead of the front, but convective processing/stabilization in the wake of the earlier storms and the aforementioned boundary layer stability will both keep the chance of precipitation low, and minimize the strength of any additional convection. UPDATE Issued at 1139 PM CDT Thu Jun 27 2024 Quick update to cancel the Severe Thunderstorm Watch for all but McIntosh and Logan Counties. The severe threat continues to end with the passage of the main convective line, and even ahead of it in far south central ND the environment is proving to contain too much boundary layer stability for more than a marginal severe wind threat. We will likely be able to cancel the rest of the Severe Thunderstorm Watch before 06 UTC. UPDATE Issued at 1026 PM CDT Thu Jun 27 2024 Quick update for the cancellation of northern and far western portions of the Severe Thunderstorm Watch. UPDATE Issued at 941 PM CDT Thu Jun 27 2024 The threat for severe storms is quickly diminishing across western and central North Dakota. Storm structures per radar analysis have become much less organized and intense over the past hour, and convection is now moving into a more stable and weaker shear environment. The highest potential for a severe storm through 11 PM CDT is from the Standing Rock Reservation and Cannonball River into western Emmons County where 0- 3 km shear is still as high as 30 kts per SPC mesoanalysis. The Tornado Watch has been cancelled. UPDATE Issued at 718 PM CDT Thu Jun 27 2024 Numerous severe thunderstorms continue across western North Dakota. Things are progressing about as expected, with a few initial discrete supercells that had funnel cloud / brief tornado reports, as well as large hail. Behind these storms, a significant line of storms has developed and is quickly moving east, getting quite close to absorbing the initial supercells. Multiple wind gusts in the 80 mph range have been observed at mesonet stations, and as this line continues moving east, expecting damaging wind to be the primary threat with 0-3km shear in the 30-35 knot range and 900-1000 J/kg of DCAPE. The expectation is still for the severity of storms to slowly decrease as it moves east through central North Dakota through the evening. We do now have a Severe Thunderstorm Watch out for most of central and parts of northern North Dakota, enclosing the Tornado Watch,7 valid until 2 AM CDT. UPDATE Issued at 450 PM CDT Thu Jun 27 2024 Update for the issuance of a Tornado Watch for most of western North Dakota until 10 PM CDT. && .DISCUSSION... Issued at 207 PM CDT Thu Jun 27 2024 The biggest forecast challenge remains the enhanced risk for severe weather late this afternoon into tonight. A warm frontal boundary with a NNW to SSE orientation off east Montana surface low pressure should trigger thunderstorms late this afternoon. Initially, this will result in a near perpendicular orientation of the 0 to 6 km bulk shear and the frontal boundary. As a result, there will likely be a few supercells that develop in eastern Montana and/or western North Dakota late this afternoon. Very quickly, trailing cold frontal boundary will begin to occlude the front and bulk shear will switch out of the southwest. This should result in thunderstorms rapidly becoming clustered and then potentially linear. All threats remain on the table during the supercell phase. As the frontal boundary occludes, the triple point is progged to slide from northwest to southeast mainly across southwestern North Dakota, or rather, somewhere south and west of the Missouri River. Or, potentially across far northwestern South Dakota. The exact path of the triple point is uncertain, however, this will be the area where tornadoes are most favored to occur as highlighted by the highest sig tor parameter values. In regard to very large hail, with a ribbon of instability potentially reaching as high as 4000 J/kg co-located with 50 kts of 0 to 6 km bulk shear and strong anvil level winds, hail up to the size of baseballs is entirely possible. Of note, one major factor also favoring the southwest more so than the northwest for discrete cells this afternoon is that thick low level stratus is present over most of the area, except the far southwest. This will help erode any capping that is in place. At present, billow clouds are observable on satellite that highlight things are presently stable with high shear. One thing we will be watching for is when billow clouds begin to dissipate and vertical agitation occurs. That will suggest thunderstorms might fire within the next couple hours. As storms begin to cluster and potentially line out during the evening and move towards Highway 83, the tornado threat will decrease as will the hail threat, although the straight line wind risk may increase (up to 80 mph gusts possible). Hail up to the size of ping pong balls and strong winds up to 80 mph are possible mainly between areas along and east of Highway 83 and west of Highway 281. As storms approach Highway 281 and areas east, the threat will become mainly 70 mph winds, perhaps with hail up to the size of quarters. All that said, there are questions as to whether or not severe storms will have trouble penetrating further east tonight, especially for locations east of Highway 83, due to aforementioned thick low level stratus that may hinder higher instability. Conditions should be mostly dry Friday morning before another shortwave off southern Canadian upper low pressure brings additional showers and thunderstorms to the area on Friday. Locations most likely to see additional rainfall Friday are those in the north. Generally speaking, severe weather is not anticipated, although there is a marginal risk for Rolette County and clipping eastern Dickey and Bottineau Counties. Saturday should then be dry and cold for this time of year with highs mostly in the 60s. Slightly warmer temperatures are then expected for next week with highs mostly in the low 70s to low 80s. Showers and thunderstorms are then likely to return by late Sunday night and into early next week. A few storms may be severe. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 107 AM CDT Fri Jun 28 2024 Showers and thunderstorms in the James River valley will end by about 08 UTC, with only a low chance of any showers or storms in their wake across central ND overnight. MVFR to IFR ceilings are ongoing in northwest and north central ND as of 06 UTC, and will persist until a cold front passes any given location, but improving conditions are forecast by 12 UTC. A narrow band of MVFR to IFR ceilings will accompany the cold front across southern ND too, with brief impacts possible at KDIK, KBIS, and KJMS overnight. On Friday, mainly VFR conditions are forecast, but isolated to scattered showers and thunderstorms are forecast, mainly after 18 UTC and mainly in northern ND. MVFR ceilings may also return to northern ND after 00 UTC (a 40-60 percent chance). && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...CJS DISCUSSION...Telken AVIATION...CJS
Hazardous weather outlook, Jun 27, 11:50 PM MDT, 2 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1250 AM CDT Fri Jun 28 2024 NDZ025-037-048-051-290600- Foster-Stutsman-La Moure-Dickey- 1250 AM CDT Fri Jun 28 2024 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...Tonight Thunderstorms are possible over parts of the James River Valley through about 3 AM CDT, but no severe weather is expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-009>013-017>023-031>036-040>047-050-290600- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope- Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-McIntosh- 1250 AM CDT Fri Jun 28 2024 /1150 PM MDT Thu Jun 27 2024/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. CJS
In the hours before
Local storm report, Jun 27, 10:47 PM MDT, 3 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1147 PM CDT Thu Jun 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM Tornado 7 SSW South Heart 46.77N 103.02W
06/27/2024 Stark ND Public
Report via social media with video
confirmation of a tornado. Exact location
estimated from radar velocity data.
&&
MHLocal storm report, Jun 27, 11:22 PM MDT, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1222 AM CDT Fri Jun 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM Tstm Wnd Dmg 5 SE Dickinson 46.82N 102.71W
06/27/2024 Stark ND Public
Healthy tree fallen over, snapped at base.
Public report relayed via media partner,
with photo. Time estimated from radar.
&&
ALBLocal storm report, Jun 27, 11:24 PM MDT, 2 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1224 AM CDT Fri Jun 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM Tstm Wnd Dmg 1 NNE Dickinson 46.90N 102.78W
06/27/2024 Stark ND Public
Healthy tree fallen over onto house. Public
report relayed via media partner, with
photos. Time estimated from radar.
&&
ALBThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 6:05 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 40 min |
| Jun 27, 6:09 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 51 min |
| Jun 27, 6:13 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 77 min |
| Jun 27, 6:17 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 73 min |
| Jun 27, 6:18 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 57 min |
| Jun 27, 6:21 PM MDT | Tornado Warning | BIS | Billings, Stark | 24 min |
| Jun 27, 6:40 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, Mountrail | 65 min |
| Jun 27, 6:50 PM MDT | Tornado Warning | BIS | Dunn, Stark | 25 min |
| Jun 27, 6:58 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger, Morton, Stark | 62 min |
| Jun 27, 7:04 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Sioux | 56 min |
| Jun 27, 7:05 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer, Morton, Stark | 40 min |
| Jun 27, 7:39 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver | 48 min |
| Jun 27, 7:52 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Sioux | 53 min |
Nearby
Wind Advisories in North Dakota, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.